PDA

View Full Version : Acetaminophen may seem benign, but taking too much can harm liver


diggy
06-30-2009, 07:25 PM
For most people, acetaminophen is likely considered one of the more benign drugs in their medicine cabinets. But take too much and this seemingly innocuous painkiller can cause potentially fatal liver failure.

"The point about acetaminophen being perceived as benign highlights very nicely that it's the dose that differentiates a medicine from a poison," says Dr. David Juurlink, head of clinical pharmacology and toxicology at Sunnybrook Health Sciences Centre in Toronto.


The U.S. Food and Drug Administration convened a two-day meeting of experts this week to discuss ways to reduce overdoses from acetaminophen, the ingredient found in dozens of over-the-counter products, including painkillers like Tylenol and cough and cold medications like Nyquil.


Acetaminophen, like most drugs, is cleared from the body via the liver, which metabolizes the drug, turning it into various compounds.
But one of those metabolites - known as NAPQI, or N-acetyl-p-benzo-quinone imine - can be toxic to the liver in high doses, said Juurlink.


Each year, thousands of Canadians end up in hospital emergency departments with liver inflammation due to overdoses of acetaminophen, either taken deliberately to cause self-harm or from unknowingly ingesting too much of the drug, he said.


"They might be taking Tylenol for arthritis and then taking Percocet or Sinutab or other products that contain acetaminophen and maybe taking twice as much as they're supposed to in a day."


The main ingredient in the prescription pain reliever Percocet is the narcotic oxycodone - but it also contains acetaminophen.


"It's not something that's widely known, so you wouldn't blame somebody for not appreciating that they're taking Tylenol with their right hand and Percocet with their left hand, and it's very easy to exceed the recommended daily amount of acetaminophen," he said.
"It's a recipe for trouble."


Consumers should not exceed the recommended dose if taking an over-the-counter drug like Tylenol for pain and they should keep an eye out for acetaminophen in the ingredient lists of cough and cold medications, he advised. As well, patients should ask their pharmacist or doctor about "hidden" sources in drugs like Percocet or Vicoden.
Taking one to four grams of acetaminophen (the current maximum recommended daily dose for adults) is unlikely to cause an adverse reaction in the liver, but popping more of the drug could be dangerous, Juurlink warned.


"It's benign at one gram a day. At eight grams, it isn't."


The FDA's experts voted Tuesday to lower the current maximum daily dose of non-prescription acetaminophen, which is four grams, or eight pills of a medication like Extra Strength Tylenol. The group of experts was not asked to recommend an alternative maximum daily dose.


Health Canada says it had a representative at the U.S. meeting and will take into account decisions made by the FDA when reviewing regulations of the products for the Canadian market.


http://www.google.com/hostednews/canadianpress/article/ALeqM5g6r8gw9ijJ0yYdU-HyaPTdOFjklA